Minnesota, 2022

Hail in Minnesota, May 11, 2022

May 11, 2022 · NWS ARX · 12 events in 3 counties and zones

A line of storms moved across portions of southeast Minnesota during the morning of May 11th. These storms produced large hail that fell across parts of Dodge, Olmsted and Wabasha Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$665,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of storms moved across portions of southeast Minnesota during the morning of May 11th. These storms produced large hail that fell across parts of Dodge, Olmsted and Wabasha Counties. The largest reported hail was tennis ball sized southwest of Hammond (Wabasha County) and north of Plainview (Wabasha County). A second line of storms rolled across the region during the evening of the 11th. These storms also produced some hail with up to half dollar sized falling in Lake City (Wabasha County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 11, 5:49 AM CST, 1 hour 39 minutes earlier.

Area forecast discussion, May 11, 5:49 AM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
649 AM CDT Wed May 11 2022

.DISCUSSION...(Today through Tuesday)
Issued at 245 AM CDT Wed May 11 2022

Key Messages:

 - Persistent strong/severe storm chances today-Friday

 - Very Warm Thu - Records? Cooling (seasonable) for next week

* TODAY STORM CHANCES: mostly west, north later in the day

This morning, interaction of low level moisture return/jet just
pushing north of quasi-stationary front, along with potential for
weak bit of shortwave energy aloft, will trigger a few
showers/storms over southern MN/northern IA, lifting north/northeast
through the morning. A variety of potential outcomes via the
meso/CAMS models, although most favor at least a smattering of
convection.

For the afternoon, juicy atmosphere with very fat CAPE profiles
(MUCAPEs of 4000+ J/kg). Capping inversion still in place, although
not quite as stout as the last few days. Daytime warming might not
be enough to break - but any weak forcing could be. Some of the meso
models show a weak area of sfc convergence (stationary front) across
southwest WI which could act as a focus for convection. In addition,
if some morning storms are realized, any left over outflow could
serve a similar purpose. Models aren't overly enthusiastic with the
chances, but if initiation does occur, the instability would fire
them quickly. Not a lot of wind shear in this area to help organize
development, but couldn't rule out a few pulsy stronger storms
(isold severe?) with some hail risk.

Stronger upper level shortwave trough/MCV progged to lift northeast
out of the TX panhandle today, moving across western IA/MN this
evening and then over northern WI overnight. At the sfc, stationary
front currently resting from southwest IA into northeast WI, will
make some progress north, edging into central MN and northern WI
later this evening. The shortwave will ride across the sfc boundary,
interacting with favorable moisture transport/low level jet across
MN this evening. Showers/storms should blossom, moving
north/northeast through the night time hours. The convection will
ride along the CAPE axis and have favorable deep layer shear aiding
storm development. Some strong/severe storms appear likely. Current
setup could hold the higher threat just west/north of the local
forecast area, but could skirt across parts of SE MN into north-
central WI.

* WARM THU...but cooling for the new week

Very persistent signal in the models for a steamy Thu with a warm
front to the north and 850 mb temps slated to climb 20+ C (925mb
25+). NAEFS/ECMWF 850 mb anomalies still hovering close to +2.5
(no change there from almost a week ago).

Highs should top out in the upper 80s to lower 90s with morning lows
close to 70 for some. A few records are possible, both for highs and
record warm lows.

In addition...with dewpoints in the mid 60s, heat indices will climb
into the low to mid 90s. Air conditioning will be needed.

The heat doesn't last long as cooler, more seasonable (and less
humid) air moves in post the late Thu/Friday cold frontal passage.
With progressive flow a loft with ridge-trough, ridge-trough
coupling tracking steadily trough, some fluctuations up/down in
temps are expected. Also, EC ensemble members showing a wide spread
in potential outcomes when it comes to temps past next
Tue...although trends generally center around the mid May normals.

* THU NIGHT/FRI STORM CHANCES: strong/severe risk continues

A line of strong/severe storms will be marching east across the
northern plains into western portions of MN/IA by Thu evening. CAPE
will be on the decrease as the line nears the local area, but the
GFS/NAM still pointing to a 2000+ J/kg of MUCAPE running north-south
across western WI by 06z Fri. Deeper shear will lie farther to the
west while BUFKIT soundings point to an increasing low level
inversion - likely making storms elevated if current progged pace
holds true. Hail potential would still be there, but wind risk would
become more limited.

Cold front (helping to drive the line of storms) set to extend from
northwest WI into central IA by Fri afternoon while its parent upper
level shortwave trough lifts into southern Canada. Convergence along
the front weakens as the flow/pressure gradient gets baggy.
Warm/moist/unstable airmass persists ahead of the front and bufkit
soundings suggest low level capping inversion could/should be
overcome by late afternoon. Expectation is for storms to rapidly
develop along the front, fueled by 2500-3500 J/kg SBCAPE. Strongest
deep layer shear continues to hold farther west into the cooler air,
but potential for 30+ kts in the 0-6km layer and 20+ kts in the 0-
3km...helping with storm organization. Low level shear is meager at
best. Strong/severe storms would be likely in this setup and could
produce hail rather quickly. Some wind risk too - until sfc layer
starts to stabilize with loss of daytime heating. Locally, the
strong/severe threat lies from northeast IA into central WI, from
late afternoon into early evening.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 642 AM CDT Wed May 11 2022

Mid and high clouds from the convection over south-central
Minnesota kept the MVFR clouds from developing at the TAF sites
early this morning. Still some MVFR fog at KLSE, but this should
dissipate by 11.14z.

We will have to watch a MCV that will be lifting into southern
Minnesota. At this time, it looks like it will stay just northwest
of KRST this evening. Another concern for tonight is that a few
CAM models suggest that a line of showers and storms will develop
on the edge of cold pool to our north and northwest and this could
drop far enough south to impact the TAFS. At this time, confidence
was not high enough to include them in the TAFs

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...Rieck
AVIATION...Boyne
Hazardous weather outlook, May 11, 3:59 AM CST, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
459 AM CDT Wed May 11 2022

IAZ010-011-029-030-MNZ096-WIZ017-029-033-034-041>044-053>055-061-
121000-
Winneshiek-Allamakee-Fayette-Clayton-Houston-Taylor-Clark-
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-
Richland-Grant-
459 AM CDT Wed May 11 2022

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...and southwest into central
Wisconsin.

.DAY ONE...Today and Tonight

An isolated storm is possible. Organized severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered storms are possible late Thursday night. A few could be
strong with a hail threat.

More storms are possible Friday afternoon into the evening. A few
could be strong to severe with a hail and wind threat.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed over the next few days.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ032-121000-
Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona-
Mower-Fillmore-Buffalo-
459 AM CDT Wed May 11 2022

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota and western Wisconsin

.DAY ONE...Today and Tonight

Scattered storms are possible. A few could become strong,
potentially severe this evening. Threats include hail and wind.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A line of strong to severe storms will approach the area from the
west late Thursday evening, weakening as they near the
Mississippi River. The main threats will be large hail and
damaging winds.

More storms are possible Friday afternoon into the evening. A few
could be strong, possibly severe, with a hail and wind threat.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed over the next few days.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Special weather statement, May 11, 6:27 AM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service La Crosse WI
727 AM CDT Wed May 11 2022

MNZ086-111315-
Dodge MN-
727 AM CDT Wed May 11 2022

...A strong thunderstorm will impact portions of northern Dodge
County through 815 AM CDT...

At 726 AM CDT, Doppler radar was tracking a strong thunderstorm over
West Concord, or 9 miles northwest of Dodge Center, moving east at 30
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northern Dodge
County, including the following locations... County Roads 1 And 24,
Concord, Eden, County Roads 20 And 5, Highway 57 And 570th Street and
Berne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4420 9304 4420 9269 4419 9268 4412 9268
      4405 9304
TIME...MOT...LOC 1226Z 254DEG 24KT 4416 9293

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Peters

The radar

The Minneapolis radar (KMPX), 100 km away, was scanning. The volume nearest the first event began at 13:27 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Dodge

When
May 11, 7:28 AM CST
Where
Dodge County, 3.28 mi ENE of Berne
Measured
0.88 in hail
Reported by
Public
Coordinates
44.190, -92.710

Hail, Olmsted

When
May 11, 7:52 AM CST
Where
Olmsted County, 3.73 mi WNW of Oronoco
Measured
1.75 in hail
Property damage
$280,000
Reported by
Public
Coordinates
44.190, -92.600

Golf ball sized hail was reported west of Oronoco.

Hail, Wabasha

When
May 11, 8:11 AM CST
Where
Wabasha County, 5.37 mi WSW of Hammond
Measured
2.5 in hail
Property damage
$55,000
Reported by
Trained Spotter
Coordinates
44.200, -92.480

Up to tennis ball sized hail fell southwest of Hammond.

Hail, Wabasha

When
May 11, 8:17 AM CST
Where
Wabasha County, 0.85 mi SE of Hammond
Measured
1 in hail
Reported by
Public
Coordinates
44.220, -92.370

Quarter sized hail was reported in Hammond.

Hail, Wabasha

When
May 11, 8:18 AM CST
Where
Wabasha County, 1.47 mi SSE of Hammond
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.210, -92.370

Quarter sized hail fell just south of Hammond.

Hail, Olmsted

When
May 11, 8:37 AM CST
Where
Olmsted County, 1.21 mi SW of Potsdam
Measured
1.75 in hail
Property damage
$105,000
Reported by
Fire Department/Rescue
Coordinates
44.160, -92.370

Golf ball sized hail fell just west of Potsdam.

Hail, Olmsted

When
May 11, 8:43 AM CST
Where
Olmsted County, 2.03 mi NE of Potsdam
Measured
1.75 in hail
Property damage
$100,000
Reported by
Public
Coordinates
44.190, -92.320

Golf ball sized hail fell northeast of Potsdam.

Hail, Wabasha

When
May 11, 8:54 AM CST
Where
Wabasha County, 3.98 mi SSE of Jarretts
Measured
1 in hail
Reported by
Public
Coordinates
44.180, -92.290

Quarter sized hail was reported northwest of Elgin.

Hail, Wabasha

When
May 11, 9:10 AM CST to 9:17 AM CST
Where
Wabasha County, 3.76 mi NNE of Plainview
Measured
2.5 in hail
Property damage
$125,000
Reported by
Trained Spotter
Coordinates
44.220, -92.140

Hail ranging in size from golf ball to tennis ball fell north of Plainview.

Hail, Dodge

When
May 11, 9:36 AM CST
Where
Dodge County, Kasson
Measured
1.5 in hail
Reported by
Public
Coordinates
44.030, -92.750

Hail ranging in size from quarter up to ping pong ball fell in Kasson.

Hail, Wabasha

When
May 11, 9:41 AM CST
Where
Wabasha County, 0.69 mi S of Kellogg
Measured
1 in hail
Reported by
Post Office
Coordinates
44.310, -92.000

Up to quarter sized hail fell in Kellogg.

Hail, Wabasha

When
May 11, 8:57 PM CST
Where
Wabasha County, Lake City
Measured
1.25 in hail
Reported by
Public
Coordinates
44.450, -92.270

Half dollar sized hail was reported in Lake City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025897, 1025941, 1025944, 1025947, 1025948, 1025954, 1025955, 1026605, 1026606, 1026607, 1026608, 1033175.